New York, 2005

Damaging Winds in New York, June 28, 2005

June 28, 2005 · NWS BUF · 3 events in 3 counties and zones

Outflow boundaries cross the Finger Lakes and thunderstorms develop and intensified as they moved across the north country. The thunderstorm winds downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Outflow boundaries cross the Finger Lakes and thunderstorms develop and intensified as they moved across the north country. The thunderstorm winds downed trees and power lines. In Adams, a home suffered damage when a tree fell onto its roof. Another home in Adams had its porch roof blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 28, 2:15 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 28, 2:15 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

WE REMAIN UNDER A VERY WEAK OVERALL WEATHER PATTERN ACROSS THE
EASTERN U.S.  SUBTLE SHORT WAVES EMBEDDED ALONG THE SOUTHERN
PERIPHERY OF THE UPPER LEVEL WESTERLIES WILL LIKELY CONTROL THE
WEATHER ACROSS WESTERN NEW YORK THROUGH THURSDAY.

WATER VAPOR IMAGERY SHOW A HINT OF A MOIST PLUME ASSOCIATED WITH A
VERY WEAK SHORT WAVE THAT HAS ALREADY MOVED THROUGH WNY.  ANOTHER
WAVE THAT APPEARS ON WATER VAPOR IMAGERY AND IS ALSO REFLECTED IN
THE ETA 500MB PROG IS STRETCHED FROM THE EAST END OF GEORGIAN BAY
SOUTH THROUGH OHIO. THIS WAVE WILL CROSS INTO WNY AFTER 4PM AND IS
ALREADY RESPONSIBLE FOR TRIGGERING CONVECTION ALONG THE LAKE BREEZE
BOUNDARY OFF LAKE ERIE. THOSE CELLS PUSHED OUT AN OUTFLOW BOUNDARY
TO THEIR EAST AND IT LOOKS AS THOUGH THAT REGION HAS BRIEFLY
STABILIZED BUT I STILL FEEL WE COULD SEE ANOTHER ROUND OF ACTIVITY
DEVELOP ALONG THE LAKE AS TEMPS REBOUND THROUGH LATE AFTERNOON. BY
LATE THIS EVENING MOST OF THE LOCALIZED CONVECTION WILL SETTLE DOWN
THOUGH ACTIVITY THAT IS FIRING IN OHIO VALLEY COULD SNEAK INTO OUR
SOUTHERN TIER LATER THIS EVENING. FINALLY, THAT WEAK SHORT WAVE
MENTIONED EARLIER SHOULD REMAIN STRETCHED ACROSS OUR REGION TONIGHT
SO I WILL KEEP MENTION OF PRECIPITATION IN FOR THE OVERNIGHT PERIOD.

ANOTHER SUBTLE WAVE EJECTING OUT OF THE LARGER TROUGH IN THE WEST
CURRENTLY OVER EASTERN IOWA DROPS INTO THE ERN RIDGE AND GET ALMOST
WASHED OUT ON WEDNESDAY.  I HAVE VERY LITTLE CONFIDENCE IN THE
EVOLUTION OF PRECIPITATION ACROSS THE CWA BASED ON MODEL DATA ON
WEDNESDAY AS WELL. HOWEVER IF I FOLLOW THE GENERAL TREND IN THE
MODEL GUIDANCE AND KEEP LATTER PART OF WEDNESDAY AND WEDNESDAY NIGHT
RAIN FREE.

THURSDAY LOOKS TO BE RAIN FREE FOR THE MOST PART ONCE AGAIN AS
TEMPERATURES REBOUND BACK INTO THE 90 DEGREE RANGE FOR ONE MORE DAY
AHEAD OF THE MAJOR SHORT WAVE ADVANCING FROM THE CANADIAN PRAIRIES.

THE BIG CHANGE WE HAVE BEEN ADVERTISING IN THE OVERALL WEATHER
PATTERN LOOKS LIKE IT WILL NOT OCCUR UNTIL FRIDAY MORNING AS A
RELATIVELY STRONG COLD FRONT FOR THIS TIME OF THE YEAR SWINGS
THROUGH THE GREAT LAKES. THE WIND FIELD ASSOCIATED WITH THE UPPER
LEVEL LOW THAT MOVES SOUTH OF JAMES BAY IS STRONG ENOUGH TO SUPPORT
HEFTY THUNDERSTORMS THURSDAY NIGHT AHEAD OF THE SYSTEM.

FRIDAY IS THE BIG CHANGE AS 850MB TEMPS DROP FROM 16-18C DOWN TO 8C
BY EVENING OVER WNY. OVERALL FRIDAY SHOULD BE A MUCH MORE
COMFORTABLE DAY ACROSS THE REGION.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...

WILL BRING IN REALLY NICE COMFORTABLE WEATHER FOR THE WEEKEND AS WE
GET INTO A BIG CHANGE IN AIRMASS BEHIND THE COLD FRONT.  THERE IS A
SUGGESTION ON A SECONDARY SHORT WAVE ROTATING AROUND THE MAIN UPPER
LOW ACROSS THE EASTRN GREAT LAKES SATURDAY BUT FOR NOW I DO NOT
EXPECT ANY PRECIPITATION.  SUNDAY LOOKS GREAT AS WELL AS THE HOLIDAY
...THOUGH LATE IN THE DAY THE GUIDANCE SUGGESTS THE NEXT FRONT FROM
THE WEST APPROACHES WNY.  ALTHOUGH MOTHER NATURES FIREWORKS HAVE
BEEN PART OF OUR RECENT JULY 4TH HOLIDAYS I WILL STAY POSITIVE AND
KEEP ANY MENTION OF PRECIPITATION OUT FOR NOW THEN REINTRODUCE IT ON
TUESDAY.

&&

.AVIATION...

LOOK FOR GENERALLY VFR CONDITIONS AT ALL SITES INTO THIS
EVENING...WITH CONDITIONS LOWERING TO MVFR IN HAZE AFTER 00Z.
SCATTERED CONVECTION WILL OCCUR LATE THIS AFTERNOON AND EARLY THIS
EVENING...WITH A FEW RUNNING ALONG THE LAKE BREEZE BOUNDARY SOUTH
AND EAST OF BUFFALO THROUGH 23Z. A MORE GENERAL AREA OF SHOWERS IS
POSSIBLE LATER TONIGHT AND WEDNESDAY MORNING WHICH WILL LOWER
CONDITIONS TO IFR AT TIMES.

&&

.MARINE...

WINDS WILL TEND LIGHT SOUTHERLY TONIGHT AND THEN VEER TO WESTERLY
DURING WEDNESDAY AFTER A TROF PASSES. WINDS WILL BACK TO SOUTHWEST
AGAIN DURING THURSDAY. SPEEDS WILL BE LIGHT.

&&

.CLIMO...

MERCURY HAS REACHED 93 AGAIN TODAY AT BUF...JUST SHY OF 95 RECORD.
THIS MAKES 3 CONSEC 90+ DAYS AT BUF...OUR FIRST OFFICIAL HEAT WAVE
(3 CONSEC DAYS OR MORE OF 90 PLUS) SINCE JUNE 1994.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SHORT TERM...TAN
LONG TERM...TAN
AVIATION/MARINE/CLIMO...SFM
Hazardous weather outlook, Jun 28, 4:42 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
542 AM EDT TUE JUN 28 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-290940-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
542 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT LOCALLY HEAVY RAINFALL
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TMA

The radar

The Ft Drum radar (KTYX), 32 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
June 28, 7:57 PM EST
Where
Oswego County, 2 mi N of Lacona
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.680, -76.067

Thunderstorm Wind, Jefferson

When
June 28, 8:00 PM EST
Where
Jefferson County, Adams
Measured
58 kt (67 mph) estimated gust
Property damage
$70,000
Reported by
LAW ENFORCEMENT
Coordinates
43.817, -76.033

Thunderstorm Wind, Lewis

When
June 28, 9:10 PM EST
Where
Lewis County, Turin
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
43.633, -75.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460369, 5460370, 5460371.